Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 323, NWS Tulsa, OK

July 5, 2004Osage County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 5, 2004, 4:24 AM CDT for Osage County, Washington County, Oklahoma. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 4:24 AM CDT (09:24 UTC)
Expired
Jul 5, 2004, 5:30 AM CDT
In force
66 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Osage County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 95 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2851 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 050924
SVRTUL
OKC113-147-051030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
424 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN NORTHEAST OKLAHOMA
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 530 AM CDT

* AT 424 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 5 MILES NORTHWEST OF HULAH TO 7 MILES WEST OF
  FAIRFAX...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RAMONA...
  OCHELATA...DEWEY...COPAN...PAWHUSKA...SHIDLER...AVANT...WYNONA...
  FAIRFAX...BARNSDALL...BURBANK...OKESA...PEARSONIA...BIGHEART...
  FORAKER...HULAH...GRAINOLA AND BARTLESVILLE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

DAMAGING WINDS MAY OCCUR SEVERAL MILES AHEAD OF THE HEAVY RAIN AND 
HAIL. MOVE TO A SAFE PLACE NOW.

LAT...LON 3700 9583 3646 9583 3650 9671 3656 9675
          3654 9699 3699 9670

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 5, 3:20 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
320 AM CDT MON JUL 5 2004

ONCE AGAIN ANOTHER ROUND OF STORMS OVER THE PLAINS DURING THE
NIGHT.  ORIGINAL MCS THAT DEVELOPED OVER CENTRAL AND SOUTH CENTRAL
KS LATE LAST EVENING HAS RACED OFF TO THE NORTHEAST AND CURRENTLY
MOVING FROM NORTHEAST KS INTO NORTHERN MO.  IN THE WAKE OF THAT
COMPLEX AN APPROACHING SHORTWAVE AND A MODEST LOW LEVEL JET HAVE
RESULTED IN THE DEVELOPMENT OF A SECOND COMPLEX.  SECOND SYSTEM
CURRENTLY RACING EASTWARD ACROSS SOUTHERN KS TRAILING DOWN INTO
NORTH CENTRAL OK.  SOUTHERN EXTENT OF THIS SYSTEM WILL IMPACT
NORTHERN ZONES THIS MORNING...SO WILL LET FLASH FLOOD WATCH OVER
KANSAS BORDER COUNTIES CONTINUE THROUGH THE MORNING AND ADD A FEW
MORE COUNTIES EXTENDING INTO NORTHWEST AR COUNTIES BORDERING MO.
STRONG WINDS WILL BE THE MAIN THREAT OVER THE NEXT SEVERAL HOURS
BESIDES THE THREAT FOR SOME ADDITIONAL HEAVY RAIN IN AREAS THAT ARE
ALREADY PRETTY WELL SATURATED.  SYSTEM EXPECTED TO BE OUT OF THE
AREA BY AROUND MIDDAY...BUT WILL HANG ONTO SOME SLIGHT CHANCE POPS
FOR THIS AFTERNOON OVER ABOUT THE NORTHERN HALF OF THE AREA.

MORE OF THE SAME IN STORE FOR LATE TONIGHT AS ANOTHER COMPLEX IS
ANTICIPATED TO DEVELOP OVER NEB AND WESTERN KS THIS EVENING...THEN
ROLL TOWARD THE AREA DURING THE NIGHT.  BELIEVE STORMS WILL REMAIN
NORTHWEST OF THE AREA THROUGH MUCH OF THE NIGHT...BUT WILL INCLUDE
POPS FOR FAR NORTHWEST PART OF THE AREA TOWARD DAYBREAK ON TUESDAY.
INCREASING CHANCES FOR RAIN WILL SPREAD SOUTHWARD ACROSS THE AREA
DURING THE DAY ON TUESDAY AS SURFACE BOUNDARY SAGS INTO THE AREA.
BOUNDARY EXPECTED TO LINGER SOMEWHERE IN THE REGION THROUGH TUESDAY
NIGHT INTO WEDNESDAY...SO WILL CONTINUE WITH CHANCE POPS ACROSS THE
BOARD.

HOPEFULLY DRIER WEATHER FOR THE LATTER HALF OF THE WEEK WITH
SOUTHERLY RETURN FLOW SETTING UP ONCE AGAIN.  TEMPS THROUGH THE WEEK
PRETTY MUCH EXPECTED TO BE NEAR SEASONAL NORMS WITH THE EXCEPTION OF
TUESDAY/TUESDAY NIGHT.  SLIGHTLY COOLER TEMPS EXPECTED MAINLY OVER
NORTHERN AREAS BEHIND THE APPROACHING SURFACE BOUNDARY FOR TUESDAY
AND TUESDAY NIGHT.

PRELIM NUMBERS:

TUL    94   74   85   67 /  20   20   50   30
FSM    94   72   89   67 /  10   10   40   30
MLC    92   73   89   70 /  10   10   40   30
BVO    91   70   84   64 /  30   30   50   30
FYV    90   69   84   64 /  30   10   50   30
BYV    90   69   84   65 /  30   10   50   30
MKO    92   72   86   68 /  20   10   50   30
MIO    92   70   84   64 /  30   30   50   30
F10    92   73   86   69 /  10   10   50   30
HHW    92   73   91   72 /  10   10   40   30

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1000 AM CDT TODAY FOR ZONES
ARZ001...ARZ002.
OK...FLASH FLOOD WATCH UNTIL 1000 AM CDT MONDAY FOR ZONES
OKZ054>058....OKZ061>063.
Hazardous weather outlook, Jul 4, 9:55 PM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
955 PM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
955 PM CDT SUN JUL 4 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORMS LIKELY ACROSS FAR NORTHEAST OKLAHOMA AFTER
   MIDNIGHT...

A COMPLEX OF STORMS CONTINUES TO MARCH ACROSS SOUTH CENTRAL KANSAS
AND NORTHWEST OKLAHOMA THIS EVENING. A SOUTHWESTERLY LOW LEVEL JET
WILL CONTINUE TO INTENSIFY AS THE NIGHT PROGRESSES...ALLOWING THE
COMPLEX TO MAINTAIN ITS STRENGTH AS IT MOVES INTO NORTHEAST OKLAHOMA
AFTER MIDNIGHT...LIKELY ORGANIZING INTO A LINE OF STORMS AFFECTING
AREAS NORTH OF A TULSA TO FAYETTEVILLE LINE. SUFFICIENT ELEVATED
INSTABILITY EXISTS FOR SOME OF THE STORMS TO BE SEVERE...WITH HAIL
TO THE SIZE OF PENNIES AND DAMAGING WINDS IN EXCESS OF 60 MPH
POSSIBLE.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. PREVIOUS HEAVY RAINS HAVE LEFT
CONDITIONS FAVORABLE FOR FLASH FLOODING...AND FLOODING WILL CONTINUE
TO BE A THREAT WITH ANY THUNDERSTORM COMPLEX THAT AFFECTS THE AREA.
ALSO...SEVERAL AREA RIVERS REMAIN IN FLOOD.  PLEASE REFER TO THE
LATEST FLOOD STATEMENTS /OKCFLSTUL/ ISSUED BY THE NATIONAL WEATHER
SERVICE IN TULSA.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY LATE TONIGHT. IN
ADDITION...ACTIVATION IN RESPONSE TO FLASH FLOODING OR ONGOING
RIVER FLOODING MAY ALSO BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY MONDAY ACROSS
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THIS ACTIVITY
WILL LIKELY WEAKEN BY LATE MORNING. OTHERWISE...THUNDERSTORM CHANCES
WILL CONTINUE THROUGH WEDNESDAY WITH THE GREATER CHANCES OCCURRING
TUESDAY INTO WEDNESDAY AS A COLD FRONT MOVES INTO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 5, 3:30 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
330 AM CDT MON JUL 5 2004

ARZ001-002-OKZ054>063-051400-
BENTON AR-CARROLL AR-CRAIG OK-DELAWARE OK-MAYES OK-NOWATA OK-
OSAGE OK-OTTAWA OK-PAWNEE OK-ROGERS OK-TULSA OK-WASHINGTON OK-
330 AM CDT MON JUL 5 2004

SEVERE THUNDERSTORM WATCH NUMBER 559 IN EFFECT UNTIL 900 AM CDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
  CRAIG           DELAWARE        MAYES           NOWATA
  OSAGE           OTTAWA          PAWNEE          ROGERS
  TULSA           WASHINGTON

IN NORTHWEST ARKANSAS
  BENTON          CARROLL

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:14 AM CDTSevere Thunderstorm WarningTSAOsage76 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.